Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 20, 2024, 3:24 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 36 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2024, 3:24 PM MDT (21:24 UTC)
- Expired
- Jun 20, 2024, 4:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 4.0 in
Counties Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:25 PM MDT | TSTM WND GST 85 | 5 Ne Morrill, NE | |
| Jun 20, 3:26 PM MDT | HAIL 1.75 | Mitchell, NE | |
| Jun 20, 3:29 PM MDT | TORNADO | 3 E Morrill, NE | NWS Storm Survey found EF-1 Tornado damage along an approximately 2 mile long path between Morrill and Mitchell. Several homes sustained roof damage with partial roof removal on one home. A complete industrial garage collapse occurred along US 26 near the end |
| Jun 20, 3:34 PM MDT | TSTM WND DMG | 1 S Mitchell, NE | Trees down on south Mitchell road |
| Jun 20, 3:34 PM MDT | TSTM WND GST 100 | S Mitchell, NE | Wind estimated between 90-100 mph |
| Jun 20, 3:34 PM MDT | TSTM WND GST 104 | 4 Nw Scottsbluff, NE | Measured from Davis home weather station. |
| Jun 20, 3:35 PM MDT | TSTM WND DMG | 6 E Lyman, NE | Damage reported includes a leaning power pole, trees down, which were snapped at the base (estimated 12 inches near base of tree). |
| Jun 20, 3:39 PM MDT | TSTM WND DMG | 5 Sw Mitchell, NE | Powerlines snapped |
| Jun 20, 3:39 PM MDT | TSTM WND GST 80 | 5 Ne Morrill, NE | |
| Jun 20, 3:58 PM MDT | TSTM WND DMG | 1 S Mitchell, NE | Barn and roof of house damaged |
| Jun 20, 4:03 PM MDT | TSTM WND DMG | 5 Sw Mitchell, NE | Heavy tree damage and debris thrown around. |
| Jun 20, 4:09 PM MDT | TSTM WND DMG | Mitchell, NE | Flipped rail cars, trees and power poles down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:23 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
511
WFUS55 KCYS 202124
TORCYS
NEC157-165-202200-
/O.NEW.KCYS.TO.W.0004.240620T2124Z-240620T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
324 PM MDT Thu Jun 20 2024
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Northwestern Scotts Bluff County in the Panhandle of Nebraska...
South central Sioux County in the Panhandle of Nebraska...
* Until 400 PM MDT.
* At 324 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Morrill, or 13 miles west of Scottsbluff, moving
northeast at 35 mph.
HAZARD...Tornado and softball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mitchell and Scotts Bluff County Fairground around 330 PM MDT.
Lake Alice around 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4186 10399 4197 10402 4219 10357 4191 10354
TIME...MOT...LOC 2124Z 243DEG 30KT 4193 10391
TORNADO...RADAR INDICATED
MAX HAIL SIZE...4.00 IN
$$
Hammer1 follow-up statement
743
WWUS55 KCYS 202139
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Thu Jun 20 2024
NEC157-165-202200-
/O.CON.KCYS.TO.W.0004.000000T0000Z-240620T2200Z/
Scotts Bluff NE-Sioux NE-
339 PM MDT Thu Jun 20 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHWESTERN SCOTTS BLUFF AND SOUTH CENTRAL SIOUX COUNTIES...
At 339 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Mitchell, or near Scottsbluff, moving east at 30
mph.
HAZARD...Tornado and baseball size hail. Straight line winds of 90
to 100 MPH have also been reported!
This is an extremely dangerous storm!
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lake Alice around 345 PM MDT.
Lake Alice Number 2 around 350 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4188 10387 4198 10393 4219 10357 4191 10354
TIME...MOT...LOC 2139Z 247DEG 24KT 4195 10374
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
HammerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:34 PM MDT, 50 minutes earlier. Its key messages:
- Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
- Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 2:34 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 234 PM MDT Thu Jun 20 2024 .KEY MESSAGES... - Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday. - Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday. && .MESOSCALE... Issued at 1153 AM MDT Thu Jun 20 2024 Mesoscale trends continue to be monitored ahead of today's severe weather event in southeast Wyoming and western Nebraska. As of 18z/noon, high-based convective towers were noted along and just west of the Laramie Range in southeast Wyoming where dewpoints are generally in the upper-30s and low-40s with southwesterly surface winds. A dryline boundary was noted on KCYS radar imagery over the south Laramie range, which per surface observations likely extends northward along the western fringes of the Laramie Range and into the Shirley Basin. East of this boundary and into the high plains, easterly surface winds are transporting rich surface moisture toward the dryline boundary in general east-southeasterly flow. With 30-40 knots of southwesterly flow aloft, bulk shear values AoA 45 knots are in place over the high plains. Several important nuances in satellite and surface observations are evident that may ultimately assist with zeroing in on the greatest threat zone today. The character of surface cloud cover in the eastern Wyoming high plains depicts a gradient of stabilization, also evident in wind/Td fields. In far southeast Wyoming over CYS, low- level cloud cover has generally mixed out late in the morning giving way to clear skies and lower dewpoint values as a relatively shallow moist layer mixes away. Farther north in central Platte and Goshen counties, surface cumulus clouds over the North Platte River valley from BFF through TOR and GUR have remained in place despite surface mixing and heating. With surface dewpoints remaining in the low 60s and more backed winds to the east compared with locations farther south, a favorable combination of deeper surface moisture and better low-level hodograph shape exists here. Even farther north along the US-20 corridor from Douglas through Lusk/Chadron, morning convection has draped an outflow boundary along this corridor with backed northeasterly flow north of this feature. It is likely that conditions will remain capped to the north of this boundary today given plentiful lingering mid- level cloud cover. With all this being said, the most favorable overlap of surface moisture, better directional wind shear, and upper-level support appears to be throughout Platte and Goshen County Wyoming as well as points farther east through Scottsbluff and Alliance. Mid-morning CAM guidance has continuously depicted initially discrete supercell activity here, eventually merging into a linear storm mode as outflows pool. Hail early in storm mode, then high winds later in the day appear to be the most likely threats. The tornado threat will likely be dependent on if any initial discrete cells can tap into enhanced low-level shear near/along the lingering outflow boundary in far northern Platte, Goshen, Sioux and Dawes counties. These features will continue to be monitored throughout the early afternoon. && .SHORT TERM /THROUGH SATURDAY/... Issued at 234 PM MDT Thu Jun 20 2024 Surface low analyzed across east central Albany County this afternoon. Warm front from this low extends eastward to Wheatland and eventually to Alliance and into central Nebraska. Cold front extends southwest into southwest Albany County into northwestern Colorado. Storms are forming along these fronts this afternoon. North of the front...there still is some capping seen on RAP mesoanalysis...while south of the front...surface based CAPE ranges from 2000 J/KG over southern Wyoming to 3500 J/KG over the central Panhandle. Looks like the HRRR simulated radar is handling convective development the best this afternoon. This supercell tracks east into southern Sioux/northern Scotts Bluff and eastern Box Butte Counties through late afternoon. Storms line out over the central Panhandle towards 00Z from Alliance south west to Kimball. Some redevelopment of storms behind this line across Platte and Goshen Counties through 02Z. Concern tonight for stratus and fog returning to the northern Panhandle. Did bring low clouds and fog back into Dawes...northern Sioux and Niobrara Counties tonight. Warm front remains over the northeast portion of the CWA for Friday afternoon. This will be the focus for severe storms Friday. SPC has a Slight Risk area identified for Friday afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 403 AM MDT Thu Jun 20 2024 A hot and largely dry weather pattern will dominate much of the week ahead. Friday's shortwave trough will be off to our east by early Saturday morning, leaving dry air advection over much of our area in its wake. The shortwave moving east will break down the potent ridge that has been dominant over the central and eastern US this week. However, the ridge will then retrograde westward and expand over the Four Corners states through the weekend. Models are in good agreement showing the ridge remaining fairly stationary but amplifying through the middle of next week. Ensemble mean 500-mb heights over KCYS climb from around 587-dm at 12z Saturday to a maximum of 592-dm by Tuesday evening. Temperatures should return above normal on Saturday as 700-mb temps climb to around +15C over the Wyoming portion of the forecast area. Widespread 80s to lower 90s will still probably be the coolest day of the long term forecast period. By Sunday, 700-mb temperatures edge up to +16 to +18C and remain there or higher through at least Tuesday, and possibly beyond. Look for widespread 90s on Sunday, and possibly a few degrees higher on Monday. Some areas will have a good chance at surpassing 100F. Current probabilities of 100+F temperatures on Monday are sitting around 40% for Chadron, Torrington, and Bridgeport, but over 60% for Scottsbluff. Forecast confidence decreases somewhat beyond Monday, as the amplifying ridge may open the door to a few weak shortwaves sliding over the top. Some of these could have the potential to bring surface cold fronts through the area. While there is nearly every ensemble member has extremely hot temperatures on Sunday and Monday, about 20% of members bring a front through our northern counties by Tuesday, and this proportion rises for Wednesday and Thursday. Overall, the forecast still leans quite hot, but by mid-week there is a little bit more uncertainty. Other than the heat, the week ahead looks fairly dry too. Precipitable water values don't look too bad, hovering around average for Saturday into early next week. However, the combination of dry low-levels (due to the dry-line getting pulled eastward) and warm air aloft will reduce precipitation chances. We should still see some activity each day, but it will be much less widespread than Thursday and Friday. With inverted-v soundings showing up in the forecast in place of decent mid to upper level moisture lingering, expect each day to put up some scattered radar echos, but the chance for measurable precipitation on the ground looks fairly low. Showers may lead to dry microbursts through this hot period. The majority of ensemble members allow the dryline to pull back to the west by Tuesday or Wednesday, increasing low level moisture and thus the chance for more noteworthy precipitation and thunderstorm activity for the middle of the week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1131 AM MDT Thu Jun 20 2024 Thunderstorms are the main issue this afternoon across southeast Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated radar for timing and locations of storms. Lower flight conditions tonight across the northern Nebraska Panhandle with easterly winds continuing overnight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && MESOSCALE...MAC SHORT TERM...GCC LONG TERM...MN AVIATION...GCC
Hazardous weather outlook, Jun 20, 4:13 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 413 AM MDT Thu Jun 20 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 413 AM MDT Thu Jun 20 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Severe thunderstorm potential continues Friday. Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday. .Spotter information statement... Please report any severe weather later today to the NWS Cheyenne office.
In the hours before
Local storm report, Jun 20, 2:58 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
258 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Hail 9 NW Hawk Springs 41.88N 104.39W
06/20/2024 M2.50 inch Goshen WY Trained Spotter
&&
Event Number CYS2400022
kmdLocal storm report, Jun 20, 3:00 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
300 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Hail 6 NW Hawk Springs 41.85N 104.35W
06/20/2024 M4.50 inch Goshen WY Broadcast Media
&&
Event Number CYS2400023
kmdLocal storm report, Jun 20, 3:03 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
303 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 1 S Yoder 41.90N 104.29W
06/20/2024 M4.50 inch Goshen WY Broadcast Media
Reported by Media from Trained Spotter
&&
Event Number CYS2400024
kmdLocal storm report, Jun 20, 3:07 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
307 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Gst Hawk Springs 41.79N 104.27W
06/20/2024 M59 mph Goshen WY NWS Employee
Measured by car roof anemometer Reported through Slack
&&
Event Number CYS2400025
kmdLocal storm report, Jun 20, 3:10 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
310 PM MDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Hail Yoder 41.92N 104.29W
06/20/2024 M4.50 inch Goshen WY Public
&&
Event Number CYS2400026
kmdSpecial weather statement, Jun 20, 3:11 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT Thu Jun 20 2024
NEZ002-003-202200-
Box Butte NE-Dawes NE-
311 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 13 miles northwest of Alliance, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hemingford, Box Butte County Fairgrounds, Berea, and Wild Horse
Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4216 10310 4227 10320 4248 10295 4224 10274
4223 10275
TIME...MOT...LOC 2110Z 246DEG 16KT 4222 10308
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:11 PM MDT | Special Weather Statement | CYS | Box Butte | 49 min |
| Jun 20, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 30 min |
| Jun 20, 3:18 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 42 min |
| Jun 20, 3:33 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 42 min |
| Jun 20, 3:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 51 min |
| Jun 20, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 23 min |
| Jun 20, 4:11 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 49 min |
| Jun 20, 4:14 PM MDT | Flash Flood Warning | CYS | Scotts Bluff, Sioux | 3 hr |
| Jun 20, 4:31 PM MDT | Flash Flood Warning | CYS | Box Butte, Dawes, Morrill, Scotts Bluff, Sioux | 3 hr |
| Jun 20, 4:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 50 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.